I am a 72 year old male with no risk factors other than being an old man. I have had angina for 7 years and 9 doctors missed the diagnosis. Finally someone recognized the problem and I just had a stent to open a 99% blocked LAD. They say there is no damage to heart tissue. With no medications my HDL is 70, LDL 91, total 171, triglycerides 47. I exercise 7 days a week for 45 minutes. I am a non smoker, very moderate drinker. I do have white coat hypertension, but frequent home monitoring shows average BP 117/55. Resting pulse 52. I intend to eliminate animal fat from my diet and start on a statin.
How common is CAD with old man being the only risk factor
What would the consequences have been if I did not have the stent?
How much will coronary artery disease shorten my lifespan?
Very good questions.
CAD is a very common disease and to have one significant blockage in all your arteries is pretty good news, I mean compared to triple vessel disease.
The consequences are difficult to ascertain, it depends on various things. For example, when the blockage reached 100% giving you a full blown heart attack, then you could have died. You could have opened some natural bypass vessels on your heart which would have given blood to the left artery.
I am guessing that with a 99% blockage in such a major vessel, that you was already developing these vessels. I'm pretty sure with a 99% blockage in the left artery you would have otherwise have been in a lot more pain.
The disease you have has been pushed into the artery wall. Where the stent is, you will grow a new smooth lining. There is no reason that there should be any more problems.
According to new research, I would watch two other things in your lifestyle. First is stress and second is intake of processed sugars.
The fact that you have had angina for a long time backs up Ed34's suggestion you have developed collateral arteries. I'd also suggest you watch factors such as stress and anything that would and will inflame your arteries. Another huge risk factor for someone your age (and mine, same as yours) is sudden bursts of activity. This could be shoveling up an old shrub, quickly walking up a flight of stairs, processing good or bad news... I'd make sure you are mixing in 81mg aspirin and discuss with your doctor taking Plavix, and if you have any hesitation, reconsider, and proceed with confidence. I'm speaking from experience. Keep us informed.
Thank you both for the replies. I am on generic Plavix for a year and 325 mg. aspirin for 6 months, followed by 81 forever, and a generic Lipitor. Doctor said lawn mowing is OK, so I bought a self propelled one which makes it no more effort than my normal hiking. Now I have an excuse for avoiding the heavy work. My son agrees and besides he owes me one. I never had a sweet tooth and eat very little refined sugar. I do enjoy a piece of dark chocolate which isn't suppose to be too bad for me. I have switched to skim milk and gave up cheese and butter. Not much of a meat eater so avoiding it is easy. My biggest stress is seeing doctors so I use them sparingly. My incision is healing slowly so I hope to be able to resume exercise next week. I signed up for a cardiac rehab program.
It sounds like you are following directions and taking your situation seriously, and from my perspective, you are spot on. That said, I have some follow up thoughts...
Think of your heart arteries as plumbing pipes, and once they start plugging up, any obstruction can hasten more obstructions. The LAD is usually a very dominant artery, and where the obstruction you had can be critical to your recovery.
If you continue to have angina or breathlessness, I'd report it immediately to your doctor.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.